Pennsylvania, 2009

Flash Flood and Flood in Pennsylvania, June 17 to 18, 2009

June 17 to 18, 2009 · NWS CTP · 2 events in 1 county or zone

A large thunderstorm complex evolved southeastward from the Upper Ohio Valley and across southwestern Pennsylvania during the late evening and early overnight hours. Locally heavy rainfall of over 2 inches in a short duration produced rapid rises on area creeks and streams, causing them to overflow their banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A large thunderstorm complex evolved southeastward from the Upper Ohio Valley and across southwestern Pennsylvania during the late evening and early overnight hours. Locally heavy rainfall of over 2 inches in a short duration produced rapid rises on area creeks and streams, causing them to overflow their banks. This resulted in flooded roads and basements across portions of southwestern Somerset County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 17, 8:33 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 17, 8:33 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
933 PM EDT WED JUN 17 2009

.SYNOPSIS...
A SLOWLY MOVING LOW PRESSURE SYSTEM WILL TRACK EAST ACROSS
PENNSYLVANIA TONIGHT AND THURSDAY. AN OSCILLATING FRONTAL
BOUNDARY WILL REMAIN IN THE VICINITY OF PENNSYLVANIA FRIDAY AND
SATURDAY. HIGH PRESSURE WILL LIKELY BUILD SOUTH FROM CANADA LATE
IN THE WEEKEND...PUSHING THE FRONTAL BOUNDARY SOUTH OF
PENNSYLVANIA.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
MCC TO THE WEST DEVELOPED IN VERY JUICY AIRMASS AND WHERE MIXING
WAS BETTER...BUT IS MOVING INTO MUCH MORE STABLE LOW LEVEL
AIRMASS. WHILE THE SEVERITY OF THE STROMS APPEARS TO BE WANING
ATTM...THE THREAT HAS - AS EXPECTED BY EARLIER SHIFTS - TO BE
TRANSITIONING INTO MORE OF A FLOODING THREAT. DUE TO THE DIVERGENT
PATTERN OF THE RADAR ECHOES OVER WRN PA...IT APPEARS THAT THE
HEAVIEST RAIN WILL SLIDE OVER JUST OUR FAR SWRN COS AND MAINLY
SOUTH OF OUR AREA...WITH GENERALLY SCATTERED HEAVY SHOWERS OVER
THE REST OF OUR REGION. SOMERSET CO UNDER FFW UNTIL 1 AM...WITH
TORRENTS COMING FROM FORMERLY-ROTATING SUPERCELLS OVER PIT/LBE.

WHILE MOST OF THE CONVECTION SHOULD DIE OFF AS IT GETS DEEPER INTO
THE CWA...THERE COULD STILL BE SOME ELEVATED CONVECTION. MINS
SHOULD NOT MOVE FAR FROM CURR TEMPS.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
RAIN SHOULD TAPER OFF FROM WEST TO EAST BY SUNRISE AS THE BEST
LARGE SCALE LIFT EXITS EAST WITH PASSAGE OF LL JET.

CONCERNED FOR EMERGENCE OF WARM SECTOR INTO MY SOUTHEAST COUNTIES
BY LATE MORNING...WITH POTENTIAL FOR LOW-TOPPED SPINNERS WITH LOW
LCL HEIGHTS IN THE RICH MOISTURE ENVIRONMENT. OTHERWISE...MID LVL TROF
PUSHES EAST OF THE REGION LATER THURSDAY...AS WEAK RIDGING AND
SLIGHTLY DRIER AIR WORKS IN BEHIND. A FEW BRKS OF SUNSHINE SHOULD
ALLOW TEMPS TO RECOVER A BIT FROM TDYS COOL READINGS. HIGHS
EXPECTED TO RANGE FROM M60S N MTNS...TO M70S LOWER SUSQ VALLEY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
CONCERN WITH THE LONG TERM RESIDE AROUND CONVECTIVE CHCS FOR SAT.
500MB TROUGH AXIS SWINGS EAST FRI NGT...AS A TONGUE OF WARMER AIR
SLIDES NE ALONG LEE-SIDE OF APPALACHIANS TOWARDS MID-ATLANTIC SAT.
ENSEMBLES BRING PROGRESSIVE VORT MAX ACROSS NW CWFA SAT
AFTN...ALLOWING FOR FURTHER DESTABILIZATION OF THE ATMOS SAT AFTN.
850MB JET IS PROGGED TO STRENGTHEN TO 40-50KTS...WITH SOME WEAK
BACKING IN 0-2KM BULK SHEAR SUGGESTING LOCALIZED HELICITY AND
POTENTIAL FOR A FEW UPDRAFTS TO ROTATE. FOR NOW HAVE GONE WITH
LIKELY WORDING OF TSRA/SHRA. AFT SAT...TROUGH PUSHES TOWARDS
ATLANTIC SEABOARD WITH RIDGING POISED BY ENSEMBLES ACROSS ONTARIO.
THIS SHUD ALLOW FOR A RELATIVELY DRIER SECOND HALF OF THE WEEKEND
AND EARLY NEXT WEEK...WITH TEMPS IN THE 70S TO LOW 80S.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
LESS THAN IDEAL FLYING CONDITIONS WILL CONTINUE OVERNIGHT INTO
THURSDAY MORNING WITH IFR AND MVFR CONDITIONS IN WIDESPREAD
SHOWERS. ISOLATED THUNDER LIKELY NEXT FEW HOURS ACROSS S PA...
AS REMAINS OF SEVERE STORMS WEAKEN AS THEY HEAD EAST. STRONG
TURNING OF WINDS IN LOW LEVELS...HAVE KEPT LLWS.

VFR CONDITIONS LIKELY LATER THURSDAY AFTERNOON...AS WINDS
SHIFT TO THE NW.

NEXT SHOT OF LESS THAN GREAT LATE SPRING WEATHER LIKELY FROM LATER
FRIDAY INTO SATURDAY...AS A RATHER STRONG SYSTEM HEADS ACROSS THE
LAKES. A LOT OF MODEL VARIATION HERE. POTENTIAL FOR MORE STORMS.

OUTLOOK...
THUR NIGHT..VFR EARLY...THEN SCT MVFR IN FOG LATE.
FRI...VFR...SCT MVFR IN SHRA/TSRA AFT 18Z.
SAT...MVFR IN SHRA/TSRA.
SUN...SCT MVFR IN SHRA/TSRA.
MON...VFR.

&&

.HYDROLOGY...
FAR SWRN COS LIKE BEDFORD AND SOMERSET WILL BE THE FOCUS FOR
TORRENTIAL RAINS THROUGH AT LEAST MIDNIGHT.

ONE MORE PSUH OF RAIN IS EXPECTED LATER TONIGHT AS SHORTWAVE ROLLS
EAST FROM OH. GENERAL 1 TO 2 INCHES OF RAIN EXPECTED IN ALL BUT
THOSE SW COS BY 18Z THU. GENERALLY SPEAKING...THIS DURATION
RAINFALL SHOULD NOT POSE SIGNIFICANT PROBLEMS FOR AREA STREAMS AND
RIVERS...AS 12 HOUR FLASH FLOOD GUIDANCE IS SIGNIFICANTLY HIGHER
THAN EXPECTED AMOUNTS. HOWEVER...DO EXPECT MODERATE RISES AND HAVE
AN ACTIVE RVS FOR POINTS APPCHG CAUTION STAGES ON SHERMANS CREEK
AND SWATARA CREEK THURSDAY NIGHT. IT SHOULD ALSO BE NOTED THAT THE
MAGNITUDE OF AVAILABLE MOISTURE COULD PRODUCE LOCALLY HEAVIER
AMOUNTS WHICH COULD PLACE PORTIONS OF CENTRAL PA AT GREATER RISK
FOR FLOODING...BUT AT THE PRESENT TIME CONFIDENCE ON ANY
PARTICULAR LOCATION IS LOW AND MUST BE DETERMINED IN TIME.
THUS...WILL HOLD OFF ON A FLOOD/FLASH FLOOD WATCH FOR NOW. WILL
KEEP A WATCHFUL EYE ON CONVECTIVE EVOLUTIONS OVERNIGHT INTO
THURSDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/DEVOIR
NEAR TERM...DANGELO/DEVOIR
SHORT TERM...DANGELO/DEVOIR
LONG TERM...BEACHLER
AVIATION...DEVOIR/GARTNER/MARTIN
HYDROLOGY...DANGELO/MARTIN
Hazardous weather outlook, Jun 17, 8:45 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
945 PM EDT WED JUN 17 2009

PAZ004>006-010>012-017>019-024>027-037-041-045-046-190145-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
TIOGA-NORTHERN LYCOMING-SOUTHERN CLINTON-SOUTHERN LYCOMING-
945 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF THUNDERSTORMS WITH DAMAGING WIND GUSTS
OR LARGE HAIL FRIDAY AFTERNOON AND EVENING IN ASSOCIATION WITH A
FRONTAL BOUNDARY MOVING OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ028-036-042-049>053-056>059-063>066-190145-
JUNIATA-FRANKLIN-SULLIVAN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
945 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ033>035-190145-
SOMERSET-BEDFORD-FULTON-
945 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

FLOODING IS POSSIBLE IN SPOTS OVERNIGHT...AS ANOTHER ONE TO TWO
INCHES OF RAIN ARE POSSIBLE THROUGH SUNRISE. THE THREAT FOR
FLOODING SHOULD NOT BE WIDESPREAD ENOUGH FOR A WATCH TO BE ISSUED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF THUNDERSTORMS WITH DAMAGING WIND GUSTS
OR LARGE HAIL FRIDAY AFTERNOON AND EVENING IN ASSOCIATION WITH A
FRONTAL BOUNDARY MOVING OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DANGELO

In the hours before

Special weather statement, Jun 17, 7:27 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
827 PM EDT WED JUN 17 2009

PAZ024-033-180130-
CAMBRIA PA-SOMERSET PA-
827 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SOMERSET AND
SOUTHWESTERN CAMBRIA COUNTIES...

AT 820 PM EDT...A STRONG THUNDERSTORM NEAR LATROBE WAS MOVING EAST
AT 20 MPH. THE STORM WILL BE INTO JOHNSTOWN AND WINDBER BY 845 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE PENNSYLVANIA
TURNPIKE IN SOMERSET COUNTY...THE JOHNSTOWN EXPRESSWAY...ROUTE
30...ROUTE 219...AND STATE ROAD 56.

LAT...LON 4010 7925 4011 7923 4012 7919 4016 7917
      4018 7914 4028 7908 4038 7899 4038 7864
      3993 7897

EXPERIMENTAL

FORECASTER: DANGELO
Special weather statement, Jun 17, 9:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1001 PM EDT WED JUN 17 2009

PAZ033-180245-
SOMERSET PA-
1001 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SOMERSET COUNTY
THROUGH 1045 PM EDT..

AT 959 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF SOMERSET...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR ROCKWOOD AROUND 1010 PM...GARRETT AROUND 1020
PM...MEYERSDALE AROUND 1030 PM...CALLIMONT AROUND 1040 PM AND
WELLERSBURG AROUND 1050 PM.

THIS WILL IMPACT ROUTE 219.

LAT...LON 3972 7920 3993 7939 3998 7935 4007 7923
      3975 7882 3972 7882

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jun 17, 9:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1025 PM EDT WED JUN 17 2009

PAZ033-180315-
SOMERSET PA-
1025 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SOMERSET COUNTY
BETWEEN 1040 PM AND 1115 PM EDT...

AT 1019 PM EDT...A POSSIBLE SEVERE THUNDERSTORM WAS LOCATED NEAR
CONNELLSVILLE...MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL WEAKEN
AS IT ENCOUNTERS COOLER AIR TO THE EAST OF LAUREL RIDGE AND MOVES
JUST TO THE SOUTH OF ROUTE 653.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT DANGEROUS LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CONFLUENCE AROUND 1050 PM AND ADDISON AROUND
1100 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 40...ROUTE 219.

LAT...LON 3974 7942 3976 7940 3978 7940 3980 7936
      3982 7937 3982 7938 3985 7942 3989 7941
      3990 7939 3972 7905 3971 7939

EXPERIMENTAL

FORECASTER: LAMBERT

The radar

The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Somerset

When
June 17, 10:00 PM EST to June 18, 12:00 AM EST
Where
Somerset County, 2 mi NW of Ursina to 1 mi SW of Ursina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.840, -79.347

Heavy rain caused flash flooding in Lower Turkeyfoot Township near the town of Ursina. Laurel Hill Creek rose over 4 feet and flooded Humbert and Jersey Hollow Roads. A number of basements were also flooded. Some additional minor flooding and flooded basements were noted south of Somerset.

Flood, Somerset

When
June 18, 12:00 AM EST to 4:00 AM EST
Where
Somerset County, 2 mi NW of Ursina to 1 mi SW of Ursina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.840, -79.347

Heavy Rain caused Flash Flooding in Lower Turkeyfoot Township mainly near the town of Ursina. Laurel Hill Creek rose over 4 feet...flooding Humbert and Jersey Hollow Roads. A number of basements were also flooding in the area. Some additional minor flooding and flooded basements were noted south of Somerset. The Flash Flooding transitioned into a Flood event, as high waters remained for some time after the rain ended, continuing to affect roads and basements.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168567, 168569.